Derm Dx: Reticulated erythema on the lumbar back - Clinical Advisor

Derm Dx: Reticulated erythema on the lumbar back

Slideshow

  • CA1011DermDx_ErythematousAbIgne1

  • CA1011DermDx_ErythematousAbIgne2

  • CA1011DermDx_ErythematousAbIgne3

A 36-year-old woman presented for evaluation of a rash on her lower back and bilateral flanks. She has a history of interstitial cystitis and has had more than 15 surgeries. Most recently, she had a nerve stimulator implanted three weeks prior to presentation.

The patient reported no complications from the surgery and stated she was doing well until she noticed the sudden appearance of the rash one week ago. She told her surgeon she was concerned about the eruption and was referred to dermatology for immediate evaluation.

The patient was unable to identify any new medications (other than the nerve stimulator) or post-surgical care activities different from her previous procedures. She denied pain or pruritus from the rash, and the eruption has not changed since is first noticed it one week ago. What’s your diagnosis?

Submit your answer, and then read the full explanation below. If you like this activity or have a suggestion, tell us about it in the comment box at the bottom of the page.

Erythema ab igne, also known as toasted skin syndrome or fire stains, is a cutaneous eruption caused by persistent exposure to low levels of heat.1,2 In this case, the patient was using a heating pad to alleviate post-operative pain.  Patients...

Submit your diagnosis to see full explanation.

Erythema ab igne, also known as toasted skin syndrome or fire stains, is a cutaneous eruption caused by persistent exposure to low levels of heat.1,2 In this case, the patient was using a heating pad to alleviate post-operative pain. 

Patients often do not disclose heat exposure from heating pads because they do not associate the source with the cutaneous eruption as they did not feel a burning sensation, and/or they have been exposed to the heat source on previous occasions with no reaction.

Other common heat sources reported to cause erythema ab igne include: laptop computers, heating blankets, hot water bottles, car heaters, stoves and microwave popcorn.1  

Erythema ab igne begins with blanchable skin mottling secondary to local hemostasis.  If the heat exposure is continued, the mottling then evolves into a course-reticulated erythema.2 

The size and shape of the cutaneous findings correspond with the dimensions of the heat source. Eventually, the erythema fades and the patient is left with dusky reticulated hyperpigmentation, which may be permanent. Erythema ab igne is characteristically asymptomatic.1   

Diagnosis

The diagnosis of erythema ab igne is based on clinical presentation and patient history.  While patients may not initially associate their rash and heat exposure, they will readily recognize the correlation when specifically questioned about something warm contacting their skin in the exact location of the rash. 

Erythema ab igne has no characteristic lab abnormalities and histopathologic features are nonspecific. Early lesions may show epidermal atrophy, dilated dermal blood vessels and pigment incontinence.

Later lesions may have elastosis in the dermis, focal liquefaction degeneration of the basal layer and more pronounced melanin incontinence with hemosiderin in the dermis.

Occasionally, biopsy specimens show features consistent with actinically damaged skin, such as atypical keratinocytes, Bowen’s disease, or even squamous cell carcinoma.3

Many patients use heat to relieve pain. If it is not readily apparent the clinician should search for an underlying cause of the pain. 

Erythema ab igne may be a clue to a more dangerous internal disorder such as pancreatitis, peptic ulcer disease, musculoskeletal disease or even bony metastases.1

Treatment

Unfortunately, there is no effective treatment option for erythema ab igne. Management consists of removing the offending agent.

The erythema will fade after discontinuing exposure to the heat source, but the hyperpigmentation is persistent and often cosmetically bothersome for the patient. 

Gradual lightening of the hyperpigmentation with topical alpha-hydroxy acids, hydroquinone 4% and tretinoin has been reported, but is not universally effective.2

Epithelial atypia, including squamous cell carcinoma has been reported in skin overlying erythema ab igne; therefore, regular follow-up skin exams are advised.2

References:

1. Bolognia J, Jorizzo J, Rapini RP. Dermatology, 2nd Ed. Elsevier; 2008: 355-56.

2. James WD, Berger TG, Elston DM. Andrew’s Diseases of the Skin Clinical Dermatology, 10th ed. Saunders Elsevier; 2006: 24.

3. Rapini R. Practical Dermatopathology. Elsevier; 2005: 69.

Next hm-slideshow in Clinical Quiz